Ask a doctor

Lumps on Lips After Juvederm

It is 3 1/2 days after I had Juvederm, and I have a number of bumps on my top lip that create an uneven line when my mouth is open (in addition to discoloration). I also have one large lump on one side of my lower lip. Is this a common result? Will it go away? I am really regretting that I had this done and wondering about the enzyme that can be used to dissolve it. Will it cause another round of swelling/bruising?

Doctor Answers (6)

Lumps after Juvederm

+1
Lumps and bumps are common following injection, and they usually resolve on their own, once the filler starts to get incorporated with your own skin tissue. It would be best if you book a follow up appointment with your injector in 1-2 weeks, and he/she can massage any residual lumps or bumps at that time.


Toronto Plastic Surgeon
5.0 out of 5 stars 59 reviews

Lumps from Juvederm

+1

The appearance of lumps after Juvederm injection can be due to a number of factors.

Injecting Juvederm unevenly throughout the lip will create a lumpy appearance, but infection, especially herpes simplex,amongst others, must also be considered. I urge that you go to the doctor who injected your lips(I hope it was a doctor with considerable experience in lip filler injections and not a novice injector) and have him/her examine the results. If the lumps are found to be the result of an uneven injection technique, two solutions are possible: 1) injection of hyaluronidase, an enzyme which dissolves Juvederm, directly into the lumps can be performed, or 2) a very small needle stick into the lumps can made through which the extra Juvederm can be squeezed out in order to smooth out the lip contour. If the lumps are due to an infection or small blood clots, your physician can advise the proper remedy.

Harvey Abrams, MD
Los Angeles Dermatologic Surgeon

Juvederm and swelling

+1

Please do not regret your treatment.  Swelling and bruising are common after lip injections.  Return to your doctor 2 weeks after your Juvederm injections.  He can assess if any corrections need to be done to give you beautiful lips.

Martie Gidon, MD, FRCPC
Toronto Dermatologist
5.0 out of 5 stars 16 reviews

Juvaderm lip lumpiness: observation & treatment

+1

Alicia_1929

Fortunately you noticed this very early (3 1/2 days). This may be due to uneven insertion of the Juvaderm, but 1-2 more weeks time and massaging the fuller areas may allow it to even out.

This may be due to swelling and inflammation in areas where your injections were done. Again massage and time may allow this to resolve.

You are correct that the enzyme hyaluronidase is available to quickly remove excess HA filler material. Since it can be effective any time after HA injection, I would suggest you wait several weeks before having it done, if needed.

Continue to stay in touch with your plastic surgeon's office, and they will help you obtain a smoother result.

Sutton Graham II, MD
Greenville Plastic Surgeon
4.5 out of 5 stars 2 reviews

Lumpy lips after Juvederm

+1

It's still a short time after your procedure. If your lumps are still present 10 days afterwards then go back and see your doctor. In the meantime, gentle massage in the lumpy areas may help, but you should definitely contact your doctor in the meantime. With regard to the enzyme that dissolves the Juvederm (it's called hyaluronidase), it rarely needs to be used since the Juvederm is absorbed by your body over the next 6-9 months. It's very difficult to use that product since you don't know exactly how much Juvederm will be dissolved. It's usually only used when there is significant lumps or asymmetry at least 2 weeks following the procedure. Good luck!

Elan B. Singer, MD
Manhattan Plastic Surgeon
4.5 out of 5 stars 11 reviews

First give it time

+1

3 1/2 days is too early to start being concerned about lumps in the lips after filler treatment. This is injection of a gel into an area of muscle covered by a thin layer of soft tissue (fatty layer under the skin), then skin and mucosa (the red part of the lip). Just by the nature of the process, lumps can occur since it is impossible to actually layer a uniform amount of filler across the lips. The filler is injected in aliquots, then massaged to make it as smooth as possible.

Some of the early lumps can be swelling from the needle and trauma of injection. You might also have a few small areas of blood under the skin from the needle sticks. Both can cause the lumps as well as discoloration. So, I would give it at least two weeks before considering dissolving the Juvederm. If it comes to that Hyaluronidase can be injected to dissolve the hyaluronic acid.

Steven J. Pearlman, MD
New York Facial Plastic Surgeon
5.0 out of 5 stars 39 reviews

These answers are for educational purposes and should not be relied upon as a substitute for medical advice you may receive from your physician. If you have a medical emergency, please call 911. These answers do not constitute or initiate a patient/doctor relationship.